Rates of convergence for everywhere-positive Markov chains

J. R. Baxter, Jeffrey S. Rosenthal

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


We generalize and simplify a result of Schervish and Carlin (1992) concerning the convergence of Markov chains to their stationary distributions. We prove geometric convergence for any Markov chain whose transition operator is compact and has everywhere-positive density functions (with respect to some reference measure). We also provide, without requiring compactness, a quantitative estimate of the convergence rate, given in terms of the stationary distribution.

Original languageEnglish (US)
Pages (from-to)333-338
Number of pages6
JournalStatistics and Probability Letters
Issue number4
StatePublished - Mar 1995


  • Compact operator
  • Geometric convergence
  • Gibbs sampler
  • Hilbert-Schmidt condition
  • Markov chain
  • Monte Carlo
  • Stationary distribution

Fingerprint Dive into the research topics of 'Rates of convergence for everywhere-positive Markov chains'. Together they form a unique fingerprint.

Cite this